Tornadoes · United States · Alabama · 2019

EF0 tornado, Mulberry, Alabama, March 3, 2019

This EF0 tornado ran 0.6 miles across Autauga County on March 3, 2019, touching down at 1:19 PM CST and reaching 70 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 3, 2019
Touchdown
1:19 PM CST (19:19 UTC)
Lifted
1:20 PM CST (19:20 UTC)
On the ground
1 minutes
Path length
0.6 miles (1.0 km)
Path width
70 yards (64 m)
Deaths
0
Injuries
0
County
Autauga County
Touchdown point
32.471, -86.747
Lift-off point
32.476, -86.739
Record number
1903031319-01

The damage survey

7 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

On the morning of Sunday March 3rd, 2019, an upper-level disturbance moved eastward from the Southern Plains into the southern Gulf Coast States. As favorable upper-level support and deep-layer forcing approached the lower Mississippi River Valley, a surface low pressure developed and moved northeastward into Central Alabama by late morning. Ahead of this surface low, a warm front initially along the Florida Panhandle moved northward allowing for the transport of warm, moist unstable air into southern and southeastern Central Alabama. This frontal boundary eventually became more stationary and stalled out north of the I-85 corridor as the strengthening surface low moved eastward. During this time, a large area of elevated thunderstorms affected portions northern Central Alabama while supercell thunderstorms initiated across the favorable warm sector. As these supercells intensified during the afternoon, parameters became favorable for tornadic thunderstorms in an area along and south of the I-85 corridor.

National Weather Service meteorologists surveyed damage in southwest Autauga County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph. A brief tornado touched down just to the west of County Road 33 northwest of Autaugaville. It traveled northeast paralleling County Road 33 for a short distance before lifting. Only tree damage was observed along the path with several trees uprooted and some large limbs broken.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 3, 11:58 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 3, 11:58 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1158 AM CST Sun Mar 3 2019

.UPDATE...
AVIATION DISCUSSION.

&&

.SHORT TERM...

Surface low is positioned over east-central Mississippi presently
with more than sufficient wind shear present across our forecast
area with current peak in wind shear located over our western
counties and this zone extends further west into eastern Mississippi.

The availability of sufficient surface-based instability will be
the defining factor for severe weather threat today with primary
concerns around wind damage and isolated tornado potential.

A persistent thermal gradient continues to reside across Central
Alabama as has been over the past few days. Latest observations
indicate this boundary is positioned roughly from northern Pickens
County northeast to along the Jefferson/Walker County line and
further northeast to just northwest of Gadsden.

A coastal/marine front is working its way northward and this
boundary resides currently north of Mobile, AL to near Andalusia
in Covington County and extends northeast to near Eufaula. It is
this southern boundary that will be most critical for denoting
potential for higher-end severe potential as the higher-quality
instability will reside near and south of this boundary as it
lifts northward ahead of a surface low that will slide east-
northeast across the northern half of the state today. Vortex-SE
special sounding at 15Z in Mobile shows the airmass rapidly
destabilizing above the surface over the past few hours near the
Gulf Coast. This airmass will be advected northward over the next
few hours into our southern counties.

Thunderstorms are already present in ongoing convection at
Tuscaloosa and points west/northwest. There will be a risk of
gusty winds and hail north of the coastal/marine front while the
concern for higher-end wind damage and tornado potential will
reside near and south of that boundary. This system may accelerate
eastward and could move through the area a bit faster than
forecast. While that would end the severe risk earlier in time it
would likely contribute to an even higher potential for damaging
straight-line winds.

05

Previous short-term discussion:Today and tonight.

The first band of showers have developed over northern Mississippi
and northwest Alabama in area of increasing upper level
frontogenesis. A stationary cold was located from near Jackson, MS,
extending northeast along the I-20 corridor to near Birmingham. A
tightening baroclinic zone will develop along this front today with
temperatures holding in the 40s north of the front and rising into
the upper 60s to lower 70s south of the front. A surface low will
track northeast across Central Alabama along the front this
afternoon. The surface low will be the primary influence in the
production of severe and tornado development across south Alabama.
Very warm and moist air along the Gulf Coast will push northward in
response to increasing low level pressure gradient east of the
surface low. Surface based CAPE will likely reach 1200-1500 J/Kg
this afternoon along and south of the I-85 corridor. 0-3 Energy-
Helicity Index values are forecast to reach 4-5 by most of the hi-
res models within this same corridor. Values above 2 are associated
with significant tornadoes. SPC also has the area along the I-85
corridor highlighted for the possibility of strong tornadoes (EF2 or
higher). The threat period for the tornadoes will likely be in the
12 Noon to 4 pm time frame. With the surface low track expected to
be south of I-20, shifted the northern edges of the marginal/slight
risk areas farther southward. No changes made to the enhanced risk
area. The severe threat should end by 7 pm as most of the models
show the cold front across Pike and Barbour counties by 6 pm.

Strong cold air advection north of the cold front will cause
temperatures to fall into the 30s and 40s north of I-85 this
evening. North winds 10-20 mph will make it feel much colder.
Despite clouds lingering overnight, models have come in a little
colder with sub-freezing temperatures across the northwest counties.

58/rose

.LONG TERM...
Monday through Thursday.

A significant cool down is anticipated behind the active weather on
Sunday. A strong Canadian high pressure & northerly surface winds
will advect cold/dry air into much of the eastern & southeastern
CONUS to begin the upcoming work week. This will feature an
associated strong mid/upper-level trough across much of the eastern
CONUS where H5 height anomalies approach -40 decameters near the
Great Lakes & Northeast. As a result, a period of cold & below-
average temperatures will affect Central Alabama. Sub-freezing
overnight lows are expected Mon/Tue/Wed nights with likely impacts
to outside vegetation. Now would be the time to make preparations to
protect anything vulnerable to these cold temperatures. Tuesday
night will be the coldest area-wide with upper 10s north & upper 20s
south. Would expect airmass modification & warming by Thursday as
the height anomaly moves off the Northeast Coast & the surface high
positions to our east. This will veer winds more southerly & favor
warmer afternoon highs into the 50s/60s.

A couple of interesting mentions for this period: Some indications
of light precipitation across the southern half of the forecast area
Monday night as a passing shortwave rotates through the longwave
trough. Have kept PoPs <15% at this time since moisture will be
lacking & dry air aloft may evaporate/sublimate these hydrometeors.
Forecast soundings indicate wet bulb temperatures near the freezing
line, so some sleet pellets may mix in & reach the ground as well.
Regardless, there would be no impacts from this. Another interesting
notion is the aforementioned negative height anomaly to our
northeast. This suggests the relatively flat, zonal pattern across
the CONUS will become more amplified by late-week & into the
extended period.

Friday through Sunday.

With high pressure now off to our east, warming temperatures &
height rises should begin to take place across the area. With this
transition, rain chances are back on the increase as the wave ejects
into the Plains & moves eastward. As mentioned before, there are
synoptic indications of a more active pattern with more significant
passing Rossby Waves across the CONUS. Impactful storm systems would
result though we're far too out to provide specific details. Best
expectations at this time indicate another wet/unsettled/stormy
period as we approach the weekend. Given some decent consistency
with guidance tonight have certainly maintained rain chances in the
forecast with thunderstorms mentioned as well. Will continue to
watch this into the coming days as well as monitor changes to the
evolving upper-level pattern this upcoming week.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

A storm system will move through Central Alabama this afternoon and
early evening. This will cause several rounds of moderate to heavy
rainfall and thunderstorms at all terminals. Severe thunderstorms
are possible at MGM and TOI. Expect a mix of MVFR and IFR cigs at
most terminals, with further reductions in flight categories due to
brief periods of heavy rainfall/reduced vis. Wind direction at TCL
and BHM has already become northwesterly, on the back side of a
surface low crossing the area. Expect east to southeast winds at
EET, ANB, and ASN to become northwesterly by 21Z, and by 04/00Z at
MGM and TOI. Wind speeds will increase, with gusts up to 25kts due
to a tightened pressure gradient at all sites. Wind speeds within
thunderstorms could be stronger, especially at MGM and TOI.

This system will move through rather quickly, with rain ending from
northwest to southeast by early evening. MVFR cigs will remain
overnight and with northwesterly winds gusting up to 20-22kts.

14

&&

.FIRE WEATHER...

Increasing rain chances will continue throughout the day as a
significant storm system moves across Central Alabama today. Rain
will spread into the far northwest before sunrise, with showers
and thunderstorms possible throughout the afternoon and early
evening. Rainfall totals of 1-2" are expected. A significantly
colder and dryer airmass will work in behind a cold front into the
overnight period. Rain chances will subsequently be limited
through mid-week with below average temperatures expected. There
are no fire weather concerns expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  32  43  24  43 / 100  20   0  10   0
Anniston    60  34  47  25  45 / 100  20   0  10   0
Birmingham  55  33  45  24  45 / 100  10   0  10   0
Tuscaloosa  57  34  46  26  47 / 100  10   0  10   0
Calera      60  34  46  26  46 / 100  20   0  10   0
Auburn      68  37  50  30  49 /  90  40   0  10   0
Montgomery  73  40  52  31  52 /  90  30   0  10   0
Troy        73  40  53  33  51 / 100  50   0  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 3, 3:38 AM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
338 AM CST Sun Mar 3 2019

ALZ011>015-017>050-041245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
338 AM CST Sun Mar 3 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...through Tonight.

Severe storms with the potential for damaging winds, tornadoes, and
large hail will be possible today from 10 AM to 7 PM, for locations
south of a line from Anniston to Hoover to Tuscaloosa. However, the
best chance for severe storms appears to be along and south of
Interstate 85 where the possibility of significant tornadoes also
exists. Periods of heavy rainfall later this morning and afternoon
may also present a threat of flash flooding.

Minor to moderate flooding will continue on several Central Alabama
rivers. Please check the latest river flood products for specific
information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures on Monday night and Tuesday morning are expected to
drop into the 20s north of I-85 which could result in significant
damage to budding and blooming plants and trees. A more widespread
freeze is expected on Tuesday night and Wednesday morning with
temperatures ranging from upper 10s in the north to the upper 20s in
the south. Another freeze is possible Wednesday night and Thursday
morning with temperatures ranging from the mid 20s in the North to
the lower 30s in the South.

Minor to moderate flooding will continue on several Central
Alabama rivers. Please check the latest river flood products for
specific information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed today.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

7.3 hours before the tornado, 79 km from the path. March 3, 2019.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -82747, lifted condensation level 684 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-03-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 155 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-82747 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.8 K/km

Open this sounding in Storm Lab

The surface observations

Prattville (1A9), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Birmingham radar (KBMX), 78 km away, was scanning. The volume nearest the touchdown began at 19:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of March 3, 2019

44 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 312:55 PM CSTEF1Washington, AL0.2300$10,000
March 31:37 PM CSTEF1Washington, AL2.6100$50,000
March 32:00 PM CSTEF4Beauregard tornado, AL68.01,6002390$1.8 million
March 33:15 PM ESTEF2Peach, GA6.74201$200,000
March 32:27 PM CSTEF2Macon, AL29.11,3001
March 32:34 PM CSTEF1Butler, AL0.350$15,000
March 33:36 PM ESTEF0Bibb, GA1.1150$100,000
March 32:38 PM CSTEF1Crenshaw, AL2.650$15,000
March 33:42 PM ESTEF1Twiggs, GA1.1300$50,000
March 34:05 PM ESTEF0Telfair, GA4.0150$50,000
March 34:09 PM ESTEF0Telfair, GA0.4100$30,000
March 33:15 PM CSTEF0Bullock, AL0.450
March 34:18 PM ESTEF1Wilkinson, GA3.1630$45,000
March 34:18 PM ESTEF0Taylor, GA6.6630$25,000
March 34:19 PM ESTEF1Harris, GA7.4900$150,000
March 34:24 PM ESTEF1Washington, GA0.6200$50,000
March 34:30 PM ESTEF0Jeff Davis, GA0.025
March 34:36 PM ESTEF1Washington, GA1.4290$35,000
March 34:43 PM ESTEF0Peach, GA6.4300$95,000
March 33:45 PM CSTEF2Barbour, AL6.7700
March 34:55 PM ESTEF1Washington, GA0.285$50,000
March 33:58 PM CSTEF2Quitman, AL to GA30.9860$415,000
March 35:22 PM ESTEF0Wayne, GA0.350
March 34:28 PM CSTEF0Walton, FL11.9400
March 34:39 PM CSTEF0Clay, AL to GA10.875$10,000
March 35:44 PM ESTEF2Columbia, GA1.5100
March 34:51 PM CSTEF1Geneva, AL5.1300$100,000
March 35:53 PM ESTEF2Edgefield, SC5.02007
March 36:03 PM ESTEF0Orangeburg, SC0.225
March 36:30 PM ESTEF1Aiken, SC0.4150$2,000
March 35:33 PM CSTEF1Washington, FL5.3300$105,000
March 36:53 PM ESTEF1Lexington, SC10.8100
March 36:58 PM ESTEF1Liberty, GA7.8350
March 37:02 PM ESTEF1Miller, GA4.11501$200,000
March 37:13 PM ESTEF1Lexington, SC1.950
March 37:13 PM ESTEF1Richland, SC1.5150
March 37:18 PM ESTEF1Decatur, GA4.5150$20,000
March 37:33 PM ESTEF1Richland, SC0.6200
March 37:41 PM ESTEF1Gadsden, FL2.1275$50,000
March 37:45 PM ESTEF1Tift, GA0.7180$50,000
March 37:54 PM ESTEF2Grady, GA2.78002$1.0 million
March 38:06 PM ESTEF0Wakulla, FL18.4300$5,000
March 38:18 PM ESTEF3Leon, FL8.8700$500,000
March 38:42 PM ESTEF0Wakulla, FL0.750

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.